Testosterone Therapy in Men Associated with an Increase in the Risk of Heart Attack

A rapidly increasing number of men in the United States are turning to testosterone therapy to treat a variety of symptoms including erectile dysfunction, fatigue, weakness, and depression. This is despite a relative absence of evidence supporting the effectiveness of testosterone supplementation. Now researchers are questioning the safety of testosterone therapy as well as its effectiveness. In a recent study, published in the open access peer-reviewed scientific journal Plos One, researchers examined the risk of non-fatal heart attack in over 55,000 men treated with either testosterone or a different class of medications that includes Cialis and Viagra. They found men receiving testosterone therapy had an overall 36% increased risk of having a heart attack in the first 90 days of treatment as compared to the previous 90 days. This risk increased to 119% for men over 65 and to 243% for men over 75. No statistically significant increase in risk was associated with the use of the other class of drug examined in the overall study population. For men under 65 the increased risk from testosterone therapy was only statistically significant for men with a prior history of heart disease, although this risk was a substantial 190%. These findings are consistent with other recent studies, including large multi-study analyses, that link testosterone therapy and the risk of potentially life altering cardiovascular events. While research has also linked low testosterone levels themselves with adverse cardiovascular events and more research still needs to be done, this data should give pause to any man considering testosterone therapy, particularly men over 65 years old or at high risk of cardiovascular disease. Kernersville Primary Care encourages our patients who believe they may be suffering with the effects of low testosterone to discuss these symptoms with their providers so that a safe and effective treatment strategy can be implemented.

Increased Risk of Non-Fatal Myocardial Infarction Following Testosterone Therapy Prescription in Men. Finkle WD, Greenland S, Ridgeway GK, et al.
PLoS One 2014;9:e85805